North Dakota, 2011

Hail and Heavy Rain in North Dakota, June 18, 2011

June 18, 2011 · NWS BIS · 3 events in 2 counties and zones

Slow moving thunderstorms moving to the northeast over south central North Dakota resulted in one report of very heavy rain and two reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Slow moving thunderstorms moving to the northeast over south central North Dakota resulted in one report of very heavy rain and two reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 1:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 18, 1:58 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT JUN 18 2011

.SHORT TERM...
MODELS IN FAIR AGREEMENT IN SHORT TERM AND USED A BLEND OF MODELS
FOR TODAYS FORECAST PACKAGE. SOME DIFFERENCES BEGIN TO APPEAR
LATER IN PERIODS. SEE LONG TERM DISCUSION FOR MORE DETAILS.

CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA NEAR WHERE IT HAS
BEEN EXPECTED FOR THE PAST SEVERAL DAYS. CURRENTLY 35 KNOTS OF
SHEER WITH MODERATE INSTABILITY AND LITTLE CONVECTIVE INHIBITION
WESTERN ZONES.

MOSTLY DIURNAL CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS
WITH A BREAK AGAIN SUNDAY MORNING AND EARLY AFTERNOON. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING
WILL SIGNAL THE BEGINNING OF AN EXTENDED PERIOD OF UNSETTLED
WEATHER FOR THE NORTHERN PLAINS.

MODELS DISAGREE TO SOME EXTEND IN LOCATION OF HEAVIEST QPF WITH
NAM FARTHEST NORTH...FASTEST AND WEAKEST WITH SURFACE LOW AND
ASSOCIATED PRECIPITATION. ECMWF SLOWEST WITH GFS A GOOD COMPROMISE
THIS FORECAST. SEVERE CONVECTION IS A SMALL POSSIBILITY FOR SUNDAY
NIGHT AS SURFACE TROUGH MOVES ACROSS THE REGION WITH DEEP LOW
DEVELOPING OVER THE CENTRAL PLAINS IN KANSAS AND THE NEBRASKA
PANHANDLE AND TRACKING NORTHEAST TO THE NEBRASKA AND SOUTHEAST
SOUTH DAKOTA BORDER BY THE END OF THE SHORT TERM GRIDS. HEAVIEST
PRECIPITATION STILL IN THE EXTENDED GRIDS. TEMPERATURES REMAIN
SEASONABLE IN SHORT TERM WITH A COOLING TREND DEVELOPING BEGINNING
EARLY NEXT WEEK.

.LONG TERM...
HE COMBINATION OF A SLOW MOVING 500 MB CLOSED LOW WITH HEIGHT
ANOMALIES OF 3.5 STANDARD DEVIATIONS BELOW NORMAL AND STRONG
MOISTURE TRANSPORT FROM THE GULF LEADING TO PWATS OF 150 PERCENT OF
NORMAL LEADS TO THE THREAT FOR HEAVY RAIN ACROSS THE NORTHERN PLAINS
MONDAY AND TUESDAY. WHILE THE MODEL CONSENSUS OVERNIGHT WAS A
SOUTHWARD SHIFT IN THE PROPAGATION OF THE LOW...THE 12 UTC MODEL
CONSENSUS NOW FAVORS A MORE NORTHERLY TRACK FROM EASTERN COLORADO
MONDAY MORNING...TO APPROXIMATELY SIOUX FALLS SOUTH DAKOTA ON
TUESDAY. THERE APPEARS TO BE TWO AREAS OF FOCUS FOR PRECIPITATION
WITH THIS SYSTEM ACROSS WESTERN AND CENTRAL NORTH DAKOTA...THE FIRST
ALONG THE INVERTED TROUGH ACROSS THE MONTANA AND NORTH DAKOTA BORDER
INTO SOUTHERN SASKATCHEWAN...AND THE SECOND IN 25-35 KTS OF
ISENTROPIC UPGLIDE ON THE 305K THETA SURFACE ALONG AND SOUTH OF
HIGHWAY 200 IN THE WARM CONVEYOR BELT. THIS WOULD SUGGEST ONE TO ONE
AND A HALF INCHES OF BASIN AVERAGE RAINFALL ALONG THE INVERTED
TROUGH...WITH THE POTENTIAL FOR TWO PLUS INCHES FOR LOCATION SOUTH
OF HIGHWAY 200...NOT GOOD NEWS FOR THE INFLOWS INTO LAKE
SAKAKAWEA...TRIBUTARY CONTRIBUTIONS BELOW GARRISON DAM AND INFLOWS
INTO THE CANADIAN RESERVOIRS IN THE SOURIS BASIN IN SASKATCHEWAN.
THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED SHOULD THE HEAVY RAIN
CONTINUE TO SHIFT FURTHER NORTH TOWARDS A LARGER PORTION OF THE
SOURIS BASIN. RUN TO RUN VARIABILITY HAS BEEN THE NAME OF THE GAME
WITH THIS SYSTEM...AND MAY CONTINUE WITH FUTURE RUNS. TEMPERATURES
ARE OBVIOUSLY FORECAST TO BE WELL BELOW NORMAL MONDAY AND TUESDAY
NORTH OF THE LOW WITH AMPLE CLOUDS AND PRECIPITATION...AND THIS TREND
CONTINUES IN THE WAKE OF THE LOW. A BRIEF RESPITE FROM
PRECIPITATION IS POSSIBLE WITH AN UPPER LEVEL RIDGE WEDNESDAY AND
THURSDAY...BEFORE A RETURN TO ACTIVE WEATHER BY FRIDAY.

&&

.AVIATION...
A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS
WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST
SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY
AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR
CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE
AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE
HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC
TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK
TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH
MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO
LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE
TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND
LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND
KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....PJA
AVIATION...PJA
Hazardous weather outlook, Jun 18, 3:33 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT SAT JUN 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN
THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR
SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

HEINERT

The radar

The Bismarck radar (KBIS), 86 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Mercer

When
June 18, 3:50 PM CST to 4:50 PM CST
Where
Mercer County, 15.32 mi S of Beulah
Reported by
Trained Spotter
Coordinates
47.050, -101.820

A heavy rainfall report of 2.70 inches in one hour was received.

Hail, Morton

When
June 18, 6:59 PM CST to 7:06 PM CST
Where
Morton County, 0.47 mi W of Mandan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.830, -100.910

Hail, Morton

When
June 18, 7:13 PM CST to 7:17 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.830, -100.890

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312199, 312200, 312201.